Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 76, NWS Rapid City, SD

July 2, 2021Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 2, 2021, 4:58 PM MDT for Crook County, Weston County, Wyoming. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2021, 4:58 PM MDT (22:58 UTC)
Expired
Jul 2, 2021, 6:00 PM MDT
In force
62 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 137 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:07 PM MDTHAIL 15 Nne Upton, WYLOTS OF PEA SIZED HAIL WITH A FEW QUARTERS
Jul 2, 5:09 PM MDTHAIL 0.755 Nne Upton, WYLOTS OF PEA SIZE HAIL...VERY SOFT HAIL
Jul 2, 5:12 PM MDTHAIL 116 Se Pine Haven, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WUUS53 KUNR 022258
SVRUNR
WYC011-045-030000-
/O.NEW.KUNR.SV.W.0076.210702T2258Z-210703T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
458 PM MDT Fri Jul 2 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  North central Weston County in northeastern Wyoming...
  South central Crook County in northeastern Wyoming...

* Until 600 PM MDT.

* At 458 PM MDT, a severe thunderstorm was located 6 miles northeast
  of Upton, or 18 miles southwest of Sundance, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Inyan Kara Mountain.

This includes Interstate 90 in Wyoming between Mile Markers 178 and
181.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4408 10464 4418 10472 4437 10446 4414 10428
TIME...MOT...LOC 2258Z 242DEG 9KT 4418 10457 

HAIL...1.25IN
WIND...60MPH
 
$$

Eagan
3 follow-up statements
934 
WWUS53 KUNR 022304
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
504 PM MDT Fri Jul 2 2021

WYC011-045-030000-
/O.CON.KUNR.SV.W.0076.000000T0000Z-210703T0000Z/
Weston WY-Crook WY-
504 PM MDT Fri Jul 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL WESTON AND SOUTH CENTRAL CROOK COUNTIES...

At 504 PM MDT, a severe thunderstorm was located 6 miles northeast of
Upton, or 17 miles southwest of Sundance, moving northeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Upton and Inyan Kara Mountain. 

This includes Interstate 90 in Wyoming between Mile Markers 178 and
181.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4409 10462 4419 10470 4437 10446 4414 10428
TIME...MOT...LOC 2304Z 240DEG 8KT 4418 10456 

HAIL...1.75IN
WIND...60MPH
 
$$

Eagan
920 
WWUS53 KUNR 022321
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
521 PM MDT Fri Jul 2 2021

WYC011-045-030000-
/O.CON.KUNR.SV.W.0076.000000T0000Z-210703T0000Z/
Weston WY-Crook WY-
521 PM MDT Fri Jul 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN WESTON AND SOUTH CENTRAL CROOK COUNTIES...

At 521 PM MDT, a severe thunderstorm was located 7 miles west of
Inyan Kara Mountain, or 15 miles southwest of Sundance, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Inyan Kara Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4412 10455 4421 10460 4433 10443 4414 10428
TIME...MOT...LOC 2321Z 242DEG 9KT 4420 10451 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
364 
WWUS53 KUNR 022351
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
551 PM MDT Fri Jul 2 2021

WYC011-045-030001-
/O.EXP.KUNR.SV.W.0076.000000T0000Z-210703T0000Z/
Weston WY-Crook WY-
551 PM MDT Fri Jul 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WESTON AND SOUTH
CENTRAL CROOK COUNTIES WILL EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4412 10455 4421 10460 4433 10443 4414 10428
TIME...MOT...LOC 2351Z 242DEG 9KT 4423 10442 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:22 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 2, 2:22 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
222 PM MDT Fri Jul 2 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 152 PM MDT Fri Jul 2 2021

Current radar shows isolated storms developing over parts of north
central Wyoming, associated with an upper low sitting over the
region. Expect this development to slide eastward towards our
forecast area as we progress into evening. A narrow north/south
axis of ML CAPE around 1000-1500 J/Kg along the Wyoming and South
Dakota border will make the main area for potential thunderstorms
this evening in northeastern Wyoming and the black hills region.
Shear is still modest, in the 20-25kt range and high freezing
levels will keep large hail potential low, though small hail and
gusty winds up to 40mph may be possible with these storms.

Chances for storms continue Saturday, as the upper wave slowly
moves northeast from Wyoming towards Canada. A bit higher ML CAPE
values (2000-2500 J/Kg) and modest shear brings a slightly better
chance for pulse storms to reach into the severe range. Areas of
central and south central SD have upgraded to marginal by SPC.

Starting next week, flow becomes more zonal through the upper
plains. With no large change to the pattern though, expect highs
to stay above normal through the forecast period. Models hint at
multiple waves progressing through the region next week, keeping
us in an active pattern until upper ridging builds over the
rockies next weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1037 AM MDT Fri Jul 2 2021

VFR conditions are generally expected through the forecast
period. Isolated to widely scattered showers and thunderstorms are
likely to develop across northeast WY into western SD during the
late afternoon and evening. Brief MVFR conditions are possible in
and near any heavier showers. Showers/storms will dissipate this
evening, with clearing skies overnight and into Saturday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...Pojorlie
Hazardous weather outlook, Jul 2, 5:30 AM MDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
530 AM MDT Fri Jul 2 2021

WYZ054>058-071-031300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
530 AM MDT Fri Jul 2 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms are likely to develop
across the area this afternoon and evening. Severe thunderstorms are
not expected, but any stronger storms could produce some small hail
and gusty winds.

Very warm, dry, and breezy conditions this afternoon could produce
a period of elevated fire weather conditions across the northeast
Wyoming plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected across much of the area
over the holiday weekend and into the first part of next week.
Severe thunderstorms are not expected at this time through at least
Sunday. High temperatures on Saturday and Sunday will be in the
90s to around 100 degrees across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>030-041-072>074-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
530 AM MDT Fri Jul 2 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms are likely to develop
across the area late this afternoon and evening. Severe
thunderstorms are not expected, but any stronger storms could
produce some small hail and gusty winds.

Very warm, dry, and breezy conditions this afternoon could produce
a period of elevated fire weather conditions across much of
northwest South Dakota. The grassland fire danger index will be in
the high to very high category across much of the western South
Dakota plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected across much of the area
over the holiday weekend and into the first part of next week.
Severe thunderstorms are not expected at this time through at least
Sunday. High temperatures on Saturday and Sunday will be in the
90s to around 100 degrees on the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-031-032-042>044-046-047-049-031300-
Ziebach-Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
530 AM MDT Fri Jul 2 2021 /630 AM CDT Fri Jul 2 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Very warm, dry, and breezy conditions this afternoon will result
in the grassland fire danger index reaching the high to very high
category across a good portion of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected across much of the area
over the holiday weekend and into the first part of next week.
Severe thunderstorms are not expected at this time through at least
Sunday. High temperatures on Saturday and Sunday will be in the
90s to around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 2, 3:38 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
338 PM MDT Fri Jul 2 2021

WYZ054-022215-
Northern Campbell WY-
338 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CAMPBELL COUNTY...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Weston, or 22 miles north of Gillette, moving east at
15 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

This storm will remain over mainly rural areas of north central
Campbell County, approximately 15 miles north of Gillette.

LAT...LON 4451 10572 4468 10571 4471 10538 4445 10545
TIME...MOT...LOC 2137Z 277DEG 12KT 4459 10556

Eagan
Special weather statement, Jul 2, 3:49 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
349 PM MDT Fri Jul 2 2021

WYZ054-056-022215-
Northern Campbell WY-Western Crook WY-
349 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND WESTERN CROOK
COUNTIES...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Weston, or 21 miles northeast of Gillette, moving
northeast at 15 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

This storm will remain over mainly rural areas of east central
Campbell and western Crook Counties.

LAT...LON 4438 10524 4451 10540 4468 10524 4454 10497
TIME...MOT...LOC 2149Z 223DEG 13KT 4453 10522

Eagan
Special weather statement, Jul 2, 4:52 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
452 PM MDT Fri Jul 2 2021

WYZ056>058-022330-
Weston WY-Wyoming Black Hills WY-Western Crook WY-
452 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTH CENTRAL
CROOK COUNTIES...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Upton, or 19 miles southwest of Sundance, moving
northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Upton.

LAT...LON 4408 10465 4417 10471 4432 10453 4412 10438
TIME...MOT...LOC 2252Z 241DEG 9KT 4417 10458

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:38 PM MDTSpecial Weather StatementUNRCampbell37 min
Jul 2, 3:49 PM MDTSpecial Weather StatementUNRCampbell26 min
Jul 2, 4:52 PM MDTSpecial Weather StatementUNRWeston38 min
Jul 2, 5:40 PM MDTSpecial Weather StatementUNRCrook35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.